Alert archive / Oklahoma / Special Weather Statements in 2017

Special Weather Statement, NWS Norman, OK

April 25, 2017Payne County, Oklahoma

NWS Norman, OK issued this special weather statement at Apr 25, 2017, 6:21 PM CDT for Payne County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Apr 25, 2017, 6:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK

County Payne County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS84 KOUN 252321
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
621 PM CDT TUE APR 25 2017
 
OKZ019-020-252345-
Payne OK-Logan OK-
621 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and east
central Logan Counties Until 645 PM CDT...

AT 618 PM CDT, a strong thunderstorm was located 4 miles northwest of
Langston, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to dime size...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3607 9694 3594 9727 3597 9739 3616 9731
      3616 9705
TIME...MOT...LOC 2318Z 226DEG 24KT 3599 9730 

$$

BRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Apr 25, 3:47 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 25, 3:47 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 PM CDT Tue Apr 25 2017

.DISCUSSION...
An active pattern is expected this week and into the weekend with
several chances for convection, some of which may be severe, and
potential for heavy rain/flooding. Forecast challenges will be
timing and coverage of precipitation tonight through early
tomorrow, late Thursday/Thursday night, and late Friday through
the first half of the weekend, as well as temperatures.

Latest water vapor channel imagery loop shows high level moisture
streaming northeastward across the southern and central Plains ahead
of an amplifying trough now moving through the Rockies. Mean
west-southwesterly flow observed in this morning's sounding at
Norman has transported warm/well-mixed air from the high terrain
to our west over an increasingly moist boundary layer. This
capping elevated mixed layer is expected to suppress convection
through the rest of the afternoon. Within the larger deepening
trough centered over the Rockies, an embedded shortwave trough is
seen in WV imagery. Short term model guidance moves this
shortwave/PV anomaly across the area this evening providing
some forcing.

Latest surface analysis shows the cold front extending from near
Medford to just south of Watonga to near Sayre. This is most
evident in the wind and pressure fields from surface observations.
A sharpening temperature gradient and deeper frontal circulation
should combine with ascent from aforementioned shortwave trough in
a conditionally unstable environment for thunderstorms to form by
early-mid evening near and just behind the front. Further south,
along a sharpening moisture gradient/dryline extending from just
west of El Reno to near Lawton, thunderstorm initiation is
unlikely. Dryline circulation is too weak and capping inversion
too strong for sustained deep convection. Thunderstorms should
first form in northeast Oklahoma and build southwestward to around
OKC metro area. There are some uncertainties on spatial details of
the forecast with regard to convective coverage (i.e., how far
southwest convection will develop) and so the gradient of
precipitation probabilities is fairly steep in the vicinity of the
metro. Suite of CAMs including SSEO/HRRR/ARW/NMM all all in
reasonable agreement and generally support the above scenario.

Thunderstorms that form should primarily be behind the cold front
and slightly elevated limiting the tornado threat in an otherwise
favorable environment with regards to low level shear.
Strengthening low level jet this evening will elongate
hodographs and results in fairly strong 0-1km helicity. However,
low level thermodynamics immediately behind the front won't be
favorable for tornadoes. We'll have to monitor the evolution of
the convection within proximity to the front, but current
indications are that the primary threat will be large hail.
Moderate instability and strong deep layer shear will support
organized/sustained updrafts supportive of significant hail, but
storm mode may quickly evolve to linear limiting the hail size to
golf balls. An exception would be if thunderstorms are the far
southwest end can remain discrete long enough and sustain strong
mid-level rotation for long enough to favor larger hail sizes.

Thunderstorms should generally shift southeast of the area through
the night with some showers still possible, across the entire area
through at least midday tomorrow. Showers will be supported by a
second more amplified shortwave moving through, although the
environment will not be as moist/conditionally unstable so
deep/intense convection is not expected. The exception may be
across the far southeast for a period mainly early tomorrow,
especially if timing of the second wave is slower than currently
anticipated. Temperatures will be much cooler as stratus persists
limiting diabatic heating and cold advection behind the front
continues. High temperatures will be nearly 20 degrees below
mid/late April normal.

The next system of interest emerges from the Rockies and moves
toward the area on Thursday. By afternoon some convection is
possible mainly across the northwest where modest returning
moisture will meet with modest ascent from the shortwave trough.
This shortwave will quickly lift northeast during the night with
just some residual convection left across mainly the northeast
third of the area where there is a weak isentropic ascent signal
in model guidance.

Medium range guidance has been inconsistent for the very end of
the week into the weekend. Current indications are that a deep
closed low will evolve over the Great Basin region on Friday and
continue moving southeast toward new Mexico by early Saturday.
Ridging to the east is quite amplified and mean meridional flow
between the two across our area will result in the northward
transport of deep moisture. Nevertheless, we will be on the
western periphery of building southeast ridge and this will tend
to limit chances of convection for our area during the day Friday.
There is some uncerainty in how/when the necessary large scale
forcing for convective development will move east. Medium range
guidance is in decent agreement with ECMWF/EPS mean all slightly
slower but more closed off/anomalous. GFS/GEFS camp is slightly
quicker. In either case, as ascent spreads over an increasingly
moist and conditionally unstable air mass, thunderstorms will
development. PWAT values nearing or exceeding the 90th percentile
and nearly maximum values for GEFS climatology (i.e., nearly the
highest values the ensemble has forecast for this time of year)
will contribute to the potential for heavy rainfall and potential
for flooding. At least a brief period of anomalous integrated
vapor transport seen in Ensemble Situational Awareness Tables also
supports the heavy rain/flooding threat. Severe thunderstorms will
be possible too although the trend toward more meridional mean
flow and anomalous moisture may favor more of a heavy
rain/flooding episode. Details on convective hazards will be
refined as the event nears and mesoscale details are refined.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  54  42  70 /  40  20  10  10
Hobart OK         48  59  43  76 /  20  20   0  10
Wichita Falls TX  55  60  46  82 /  10  20   0   0
Gage OK           42  58  43  72 /  40  20   0  20
Ponca City OK     47  54  40  64 /  50  20  10  10
Durant OK         62  66  44  74 /  60  60   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/12
Hazardous weather outlook, Apr 25, 11:48 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Tue Apr 25 2017

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Tue Apr 25 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms late this
afternoon and tonight across parts of Oklahoma.

Location...
The Enhanced Risk area is east of a line from Cushing to McLoud
and Cromwell. A Slight Risk area surrounds the Enhanced Risk and
is east of a line from Ponca City to Guthrie to Tuttle to Byars
and Calvin. A Marginal Risk surrounds the Slight Risk area and is
east of a Medford to Enid to Kingfisher to Lawton line and north
of a Lawton to Comanche to Ardmore to Atoka line.

Timing...
After 7 pm this evening.

Impacts...
Large hail up to the size of golf balls.
Damaging winds up to 70 mph.
Isolated Tornadoes

Discussion...
Scattered strong to severe thunderstorms are expected to develop
from southeast Kansas southwest into portions of north central
and central Oklahoma by early this evening. These storms will be
forming near a cold front that is expected to be located near the
I-44 corridor. Large hail and damaging winds will be the primary
hazards as storms move north of the boundary and become elevated.
However, any storm that remains near or just ahead of the the
cold front will have the potential to produce a tornado. This
activity is expected to move east out of the area by late evening.

Additional storm development is possible throughout the night
tonight near the cold front as it moves east and southeast. Storms
will most likely organize into lines as they move east or
northeast and continue to have a large hail and damaging wind
threat.

Other isolated to scattered weaker non-severe thunderstorms are
expected to occur across parts western north Texas and western and
northwestern Oklahoma tonight. Gusty winds would be the main
hazard with any of these storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Heavy rainfall/flooding...
Locally heavy rainfall and small scale flooding may be possible
with thunderstorms tonight, mainly along and east of I-35.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms across parts of
southeastern Oklahoma Wednesday morning where large hail and
damaging wind gusts along with locally heavy rainfall may
be possible.

Thunderstorm chances will return to northern Oklahoma Thursday
afternoon and night. No severe storms are expected Thursday
afternoon and night.

Severe thunderstorms will also be possible Friday afternoon
through Saturday. All severe hazards will be possible Friday
into Saturday.

.Heavy Rainfall...
Heavy rainfall and flooding will be possible Friday afternoon
through Saturday from showers and thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/30

In the hours before

Special weather statement, Apr 25, 5:08 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE APR 25 2017

OKZ013-020-252245-
Payne OK-Noble OK-
508 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and
southeastern Noble Counties Until 545 PM CDT...

AT 507 PM CDT, a strong thunderstorm was located near Lake Carl
Blackwell, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
      3618 9682 3609 9731 3617 9734 3636 9703
TIME...MOT...LOC 2207Z 241DEG 34KT 3616 9723

..speg.
Special weather statement, Apr 25, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
621 PM CDT TUE APR 25 2017

OKZ019-020-252345-
Payne OK-Logan OK-
621 PM CDT TUE APR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and east
central Logan Counties Until 645 PM CDT...

AT 618 PM CDT, a strong thunderstorm was located 4 miles northwest of
Langston, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to dime size...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3607 9694 3594 9727 3597 9739 3616 9731
      3616 9705
TIME...MOT...LOC 2318Z 226DEG 24KT 3599 9730

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:08 PM CDTSpecial Weather StatementOUNPayne37 min
Apr 25, 6:33 PM CDTSevere Thunderstorm WarningOUNNoble, Payne27 min
Apr 25, 6:35 PM CDTSpecial Weather StatementOUNLogan25 min
Apr 25, 6:38 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne37 min

Nearby

Special Weather Statements in Oklahoma, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.